Missouri, 2013

Hail and Damaging Winds in Missouri, May 31, 2013

May 31, 2013 · NWS EAX · 9 events in 4 counties and zones

Severe thunderstorms produced hail and damaging winds, across west central Missouri, during the afternoon hours of May 31, 2013. A weak boundary south of Kansas City, combined with a warm and humid airmass, led to the thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms produced hail and damaging winds, across west central Missouri, during the afternoon hours of May 31, 2013. A weak boundary south of Kansas City, combined with a warm and humid airmass, led to the thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 1:58 PM CST, 53 minutes earlier.

Area forecast discussion, May 31, 1:58 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 PM CDT Fri May 31 2013

.SHORT TERM...(This Evening through Saturday)
Issued at 25 PM CDT FRI MAY 31 2013

This afternoon and this evening, storms have initiated along a
boundary that has been draped across our far southern zones from
Linn county Kansas through central Missouri. Extreme instability has
started to build into our far southwestern zones with areas just
east of this still fighting the effects of the morning convective
system and some remaining convective inhibition. With areas along
and south of boundary have had several hours of sunshine, there is a
very good chance that the higher instability will build eastward.
0-6 km shear is very high, on the order of 50 to 60 kts. While
low-level winds are veered slightly to the southwest, the ample
amounts of shear will support rotating updrafts and supercell
structures within the tornado watch area. This would support very
large hail, damaging winds and a few tornadoes. If winds can back
some locally, the tornado threat would increase. Otherwise, storms
would likely evolve into bowing segments given the nearly
unidirectional flow aloft. Also, if these bowing segments are able
to orient with the flow, the wind threat would be enhanced.
Additionally, storms may track over areas that saw copious amounts
of rainfall this morning, like Cooper county. This would aggravate
the ongoing flooding problems. Overall, storms are expected to slide
out of the forecast later this evening with more stratiform rain in
their wake as the focus of convection shifts south of the forecast
area.

For Saturday, quieter weather is expected as a drier airmass settles
into the region in the wake of a cold front. There is a chance for a
few showers in northwestern Missouri as the main upper trough moves
overhead with cooler air aloft. For now have left the forecast dry
for now as coverage looks rather low. Otherwise, cooler than normal
temperatures are expected with highs ranging from the upper 60s in
northwestern Missouri to the middle 70s through central Missouri.

.LONG TERM...(Saturday Night through Friday)
Issued at 257 PM CDT FRI MAY 31 2013

Upper ridging will build into the Plains Sunday and Monday, allowing
surface high pressure to slide east of the area. This will provide
dry conditions and a slight warming trend with highs reaching the
middle 70s by Monday.

Upper trough will track through the Upper Midwest later in the week,
sending a weak and slow-moving front into the region. This will
bring chances for thunderstorms back into the forecast area as early
as Monday night and lasting through Thursday as the front lingers.
This could potentially set up a heavy rain and flood threat if
thunderstorms happen to track repeatedly over some areas,
particularly given the moist ground after this week's rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 130 PM CDT FRI MAY 31 2013

The back edge of of clouds was initially timed to move through the
terminals around 20Z. However, new additional MVFR clouds have
developed in what was the clearing so ceilings may be delayed
slightly from clearing/lifting. Winds will eventually veer southwest
tonight and then from the northwest late tonight or tomorrow morning.
There is also another chance for lower clouds towards the end of this
forecast period or after 18Z Saturday as cooler air filters southward
behind the cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 7 PM CDT this evening FOR KSZ057-060.

MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR MOZ039-040-
     043>046-053-054.

&&

SHORT TERM...CDB
LONG TERM...Hawblitzel
AVIATION...CDB
Hazardous weather outlook, May 31, 11:45 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT FRI MAY 31 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1245 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON IN
PORTIONS OF EAST CENTRAL KANSAS AND WESTERN CENTRAL THROUGH CENTRAL
MISSOURI... WHERE CLOUD COVER IS DIMINISHING ALLOWING FOR RAPID
DESTABILIZATION. THESE STORMS WOULD LIKELY BECOME SEVERE WITH LARGE
HAIL... DAMAGING WINDS AND A FEW TORNADOES POSSIBLE THROUGH THE LATE
AFTERNOON AND EVENING HOURS. THE AREA OF GREATEST RISK WILL GENERALLY
BE ALONG AND SOUTH OF LINE FROM PAOLA... KANSAS THROUGH BOONVILLE IN
CENTRAL MISSOURI. HEAVY RAINFALL IS ALSO LIKELY WHICH WOULD LIKELY
LEAD TO ADDITIONAL FLOODING FROM PORTIONS OF EAST CENTRAL KANSAS
THROUGH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF THUNDERSTORMS WILL RETURN TO THE REGION MONDAY
NIGHT...AND IS CURRENTLY EXPECTED TO PERSIST THROUGH THURSDAY. MORE
TORRENTIAL RAIN IS LIKELY FROM STORMS NEXT WEEK...THOUGH THE THREAT
OF SEVERE WEATHER IS LESS CLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON FROM PORTIONS OF
EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI. IN
ADDITION...RAINFALL MEASUREMENTS...AS WELL AS OBSERVED FLOODING
REPORTS...ARE GREATLY APPRECIATED.

CDB

In the hours before

Local storm report, May 31, 10:40 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1140 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     FLASH FLOOD      1 W PLEASANT HILL       38.80N 94.28W
05/31/2013                   CASS               MO   LAW ENFORCEMENT

            WATER FLOWING OVER HWY 58 BY THE FAIR GROUNDS. WATER CAME
            UP VERY QUICKLY IN THE PAST 15 MINS.

&&

APIETRYC
Special weather statement, May 31, 1:15 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT FRI MAY 31 2013

MOZ044-045-054-312000-
HENRY MO-JOHNSON MO-PETTIS MO-
215 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETTIS COUNTY IN
CENTRAL MISSOURI...AND SOUTHEASTERN JOHNSON AND NORTHEASTERN HENRY
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 300 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALHOUN...OR 8 MILES NORTHEAST OF CLINTON...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINDSOR...CALHOUN AND GREEN RIDGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3836 9373 3847 9380 3872 9338 3853 9323
      3853 9329 3851 9329 3850 9329 3851 9351
      3842 9351
TIME...MOT...LOC 1915Z 243DEG 16KT 3846 9367

AEP
Special weather statement, May 31, 2:16 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT FRI MAY 31 2013

MOZ043-053-054-312100-
BATES MO-CASS MO-HENRY MO-
316 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENRY...SOUTHEASTERN
CASS AND NORTHERN BATES COUNTIES UNTIL 400 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM URICH TO 6 MILES
WEST OF BUTLER...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BUTLER...URICH...CALHOUN...BLAIRSTOWN...BALLARD AND HARTWELL.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3819 9442 3839 9453 3857 9395 3856 9378
      3845 9357
TIME...MOT...LOC 2016Z 270DEG 33KT 3847 9396 3826 9438

AEP
Special weather statement, May 31, 2:51 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT FRI MAY 31 2013

KSZ057-060-MOZ053-312130-
BATES MO-LINN KS-MIAMI KS-
351 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINN AND SOUTHEASTERN
MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND NORTHWESTERN BATES COUNTY
IN WEST CENTRAL MISSOURI UNTIL 430 PM CDT...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
DREXEL TO 6 MILES NORTHWEST OF BLUE MOUND...AND MOVING NORTHEAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  AMORET.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3826 9508 3826 9507 3830 9507 3846 9460
      3825 9437 3811 9508
TIME...MOT...LOC 2051Z 270DEG 23KT 3835 9455 3817 9505

AEP

The radar

The Pleasant Hill radar (KEAX), 91 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pettis

When
May 31, 2:51 PM CST
Where
Pettis County, Sedalia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.700, -93.230

Hail, Johnson

When
May 31, 2:55 PM CST
Where
Johnson County, Leeton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.580, -93.700

Hail, Pettis

When
May 31, 3:19 PM CST
Where
Pettis County, 1.75 mi SE of Lamonte
Measured
1 in hail
Reported by
Public
Coordinates
38.710, -93.300

Thunderstorm Wind, Pettis

When
May 31, 3:25 PM CST
Where
Pettis County, Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.700, -93.230

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Bates

When
May 31, 3:25 PM CST
Where
Bates County, Adrian
Measured
1 in hail
Reported by
Public
Coordinates
38.400, -94.350

Thunderstorm Wind, Pettis

When
May 31, 3:25 PM CST
Where
Pettis County, Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -93.230

Thunderstorm wind gusts were estimated up to 60 mph, with a 2 foot diameter tree uprooted.

Hail, Henry

When
May 31, 3:25 PM CST
Where
Henry County, 1.76 mi NW of Hortense
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.420, -93.620

Hail, Henry

When
May 31, 3:50 PM CST
Where
Henry County, 1.28 mi WNW of Hartwell
Measured
0.75 in hail
Reported by
Public
Coordinates
38.440, -93.950

Thunderstorm Wind, Pettis

When
May 31, 3:53 PM CST
Where
Pettis County, Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -93.230

Thunderstorm wind gusts were estimated up to 60 mph, with 4 to 6 inch tree limbs snapped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452549, 452550, 452551, 452552, 452553, 452556, 452557, 452555, 452554.